Jump to content

Recommended Posts

Massachusetts has declared heroine a state of emergency, and that's just one of the many narcotics out there...  EMS here carries Narcan now, we were even trained in administering it in my basic class.  School teachers, camp counselors, etc are trained on it now too.  I have heard many stories of someone coming up swinging once the medicine hits them, so while it isn't technically allowed, I've heard that many EMS providers will tie the patient's arms to the stretcher with cravats for a few minutes until they calm down.

Link to post
Share on other sites
  • Replies 52
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

Does your system allow Narcan administration at the EMT level?  What are your thoughts on it?

The system I came from allows EMTs to use it.  If we can teach families and junkies to use it, why can't we teach EMTs to use it?  There is always the argument that every medicine has some bad side ef

Was the concern over provider safety maybe?  I could see LEO's being on scene of some OD calls before EMS d/t provider safety concerns.    On a side not, I had an ICU nurse tell me to push Narcan as

I probably will word this incorrectly, but per the Paramedics I worked with, just give enough narcan to get the desired state of the patient breathing, rammerjamming the narcan beyond that will wake them up, and they come up swinging. BTW, that's my wording, obviously not the textbook wording. 

Observation over my long career (yeah, I know some here have more, and at ALS level above my BLS), they awaken in an aggressive mood.

Link to post
Share on other sites

Massachusetts has declared heroine a state of emergency, and that's just one of the many narcotics out there...  EMS here carries Narcan now, we were even trained in administering it in my basic class.  School teachers, camp counselors, etc are trained on it now too.  I have heard many stories of someone coming up swinging once the medicine hits them, so while it isn't technically allowed, I've heard that many EMS providers will tie the patient's arms to the stretcher with cravats for a few minutes until they calm down.

1.  Anecdote is not evidence (see bold)

2.  Narcan should only be given to get them breathing on their own.  They don't need to be awake and conscious.  With that being said, I know many devices don't let you select how much you give but a paramedic that is pushing it IV should be able to give it properly and not punitively.

I can't count the number of times I have given narcan anymore and I have never had a combative pt.  A few puking pts but not combative.  Treat the pt properly and it will not be a problem in most cases.

 

EDIT: I wasn't directing that comment at you personally Mazz, just making general statements.

Edited by ERDoc
Link to post
Share on other sites

Mazz and ERdoc, each of us have had different experiences with "awakening" overdose patients. Like noses and opinions, everyone has one.

Perhaps it's my NYC cynicism, but most I've witnessed woke up angry and combative. Obviously, between us 3, we seem to run to opposite ends of the spectrum.

Link to post
Share on other sites

No offense Rich, but NYC protocols (or Nassau/Suffolk) aren't exactly the most progressive protocols. When I started they were still doing coma cocktails and slamming people with 2mg of IV narcan right off the bat.  That is not the proper way to deal with these pts.  You don't need to give them enough to wake them up, just enough to keep the breathing and maintaining their airway.  It start with 0.2 or 0.4mg depending on the situation.  That is about 1/10th the dose that the medics/EMT-CCs I used to ride with would give.

Link to post
Share on other sites

Again, I think it is important to emphasise a key point. ERdoc is not talking about "awaking" people up. I believe he and others are discussing this in terms of a much more nuanced approach. As already stated, anecdote is of limited value when attempting to generalise. Is there literature that looks at the issue at hand however? 

Link to post
Share on other sites

I don't have documentation, but I think local protocols have been changed to, as ERDoc stated, treat to effect, not "slamming".

This, if it was changed, happened after I came off the streets, and retired.

 

  • Like 1
Link to post
Share on other sites

I prefer to tie them down and slam as much narcan as i have into them. Just so I can be vindictive and ruin their high.

And I make sure to slam all 8 mg of narcan in them right before I open the ER doors.  Especially when said ED had just sent me on a 9 hour round trip with Angus the foot fungus monster.  

Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...